Generalized Ultrametric Spaces in Quantitative Domain Theory


Markus Krötzsch

Generalized Ultrametric Spaces in Quantitative Domain Theory

Abstract. Domains and metric spaces are two central tools for the study of denotational semantics in computer science, but are otherwise very different in many fundamental aspects. A construction that tries to establish links between both paradigms is the space of formal balls, a continuous poset which can be defined for every metric space and that reflects many of its properties. On the other hand, in order to obtain a broader framework for applications and possible connections to domain theory, generalized ultrametric spaces (gums) have been introduced. In this paper, we employ the space of formal balls as a tool for studying these more general metrics by using concepts and results from domain theory. It turns out that many properties of the metric can be characterized via its formal-ball space. Furthermore, we can state new results on the topology of gums as well as two new fixed point theorems, which may be compared to the Prieß-Crampe and Ribenboim theorem, and the Banach fixed point theorem, respectively. Deeper insights into the nature of formal-ball spaces are gained by applying methods from category theory. Our results suggest that, while being a useful tool for the study of gums, the space of formal balls does not provide the hoped-for general connection to domain theory.

Published at Theoretical Computer Science (Journal paper)

Download PDF (last update: December 01 2006)

Citation details

  • Markus Krötzsch. Generalized Ultrametric Spaces in Quantitative Domain Theory. In Theoretical Computer Science 368 (1–2), pp. 30–49. ElsevierProperty "Publisher" has a restricted application area and cannot be used as annotation property by a user. 2006.


The above link points to the Technical Report WV-04-02 of the Center for Computational Logic at TU Dresden. The original article is available for subscribers of TCS at [1].


Algebra and order